Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

May 24, 1997Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 1997, 5:55 PM CDT for Upton County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1997, 5:55 PM CDT (22:55 UTC)
Expired
May 24, 1997, 6:40 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:58 PM CDTHail 1Mc Camey, TXThis storm developed near the Pecos River in southern Crane County, moved to the ENE and became a multicell severe storm as it crossed Upton County. The hail fell out of a cell that had just passed maturity. This cell rapidly dissipated as the cluster contin

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS1 KMAF 242257 RRA
SVRMAF
TXC461-242340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
555 PM CDT SAT MAY 24 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 640 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...EASTERN UPTON COUNTY
 
AT 552 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 12 MILES NORTH OF RANKIN MOVING EAST AT 25 MPH.

THIS STORM IS EXPECTED TO REMAIN JUST SOUTH OF MIDKIFF.

THIS WARNING REPLACES THE WARNING FOR SOUTH UPTON COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.



MURDOCH/BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:34 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 24, 2:34 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
233 PM CDT SAT MAY 24 1997

DRYLINE APPARENT ACROSS ERN NM TO EAST OF MARFA WITH DEWPOINTS
GENERALLY IN THE 50S TO E. ADAP INDICATES ATMOS CONTINUES TO
DESTABLIZE WITH LI'S TO MINUS 5 TO 7 AND MSTR CONVERGENCE INVOF AND
ALONG DRYLINE...CORRELATES WELL WITH OBSERVATIONS OF AND RAPIDLY
DEVELOPING TCU/CB ALONG DRYLINE SW-NW WHERE TEMPS ALREADY IN U80S.
KMAF VWP ALONG WITH MRF/GDP/MT. LOCKE WINDS INDICATE DRYLINE WILL
CONTINUE TO EVOLVE AND MOVE E NEXT FEW HOURS AS ADIABATIC TEMP
PROFILE ALLOWS DEEP MIXING TO OCCUR...WINDS AT KMAF HANGING AROUND
200-220 AND DWPT DOWN TO 47. MODERATE INSTABILITY IN PLACE ACROSS
THE ERN CWA MAY ALLOW FOR A FEW STORMS TO BECOME STRONG...POSSIBLY
SEVERE...HOWEVER LATEST SURFACE AND VWP DATA SUGGEST LOW LEVEL
CONVERGENCE MAY NOT BE AS SIGNIFICANT AS INDICATED BY GUIDANCE WITH
A SW WIND AS FAR E AS KSJT. ALL THE ABOVE JUSTIFIES WIDELY SCATTERED
CONVECTIVE THREAT THIS AFTERNOON AND INTO THE EARLY EVENING HOURS AS
DRYLINE LIKELY TO MOVE W AFTER SUNSET.

CONVECTIVE THREAT TO END SHORTLY AFTER MIDNIGHT AS DRYLINE SURGES E
WITH STRENGTHENING WLY MID LEVEL FLOW AS NRN AZ WAVE MOVES INTO
THE PLAINS. GRADIENTS FROM 7H TO SURFACE SUGGESTS AT LEAST BREEZY
CONDITIONS FOR SUNDAY AFTERNOON AS NGM FCST SOUNDING SUPPORTS GOOD
MIXING CONDITIONS. COORD WITH LBB.

MAF 59/91 20/0
CNM 63/91 10/0
MRF 53/85 -/0
P07 66/94 20/0

MURDOCH/PENDERGRAST

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:48 PM CDTSevere Thunderstorm WarningMAFEctor47 min
May 24, 5:17 PM CDTSevere Thunderstorm WarningMAFUpton63 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningMAFGlasscock52 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningMAFScurry63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.